U.S. doctors online nowAsk doctors free
A 70-year-old female asked:

I have taken 3 800mg acyclovir tablets for 2 days to treat a herpes outbreak. am now feeling lightheaded. how long does this medication take to leave my system?

1 doctor answer1 doctor weighed in
Dr. Hunter Handsfield
Infectious Disease 54 years experience
Acyclovir: Acyclovir is almost entirely free of side effects and is not a likely cause of light headedness. That said, you're taking a very large dose -- sounds like maybe you have herpes zoster (shingles). HZ needs large doses, but herpes simplex (i.e. oral or genital herpes) usually does not. Don't stop treatment until you discuss with the doctor treating you. Good luck.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Hunter Handsfield
Infectious Disease 54 years experience
Provided original answer
I think I misunderstood the dose. I thought you meant you have been taking three 800 mg acyclovirs 3 times a day. Maybe only 800 three times daily? That's not such a high dose, and would be appropriate for other kinds of herpes infections, not necessarily shingles.
Sep 21, 2020
Last updated Sep 21, 2020

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.